Dear OncoLink "Ask The Experts,"
My friend told me I was at a greater risk to get osteoporosis because I had cancer, is this true? If so, what should I do about it?
Christine Hill-Kayser, MD, Assistant Chief Resident in the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:
Risk of osteoporosis can be a real problem after completion of cancer treatment. This risk is highest and most common for breast cancer patients who are treated with aromatase inhibitors, such as arimidex. If you are receiving treatment with an aromatase inhibitor, bone density scan (dexa-scan) should be performed yearly during treatment, and treatment for bone density may be indicated. Other patients who may be at risk for osteoporosis are men who are receiving hormonal treatment after prostate cancer. Any post-menopausal woman should have a bone density evaluation at least every 5 years, regardless of specific treatments. Effective treatments for osteoporosis do exist, and screening can allow your doctor to help you receive these treatments if they are indicated. This article on bone health after cancer may be helpful.
This question and answer was part of the OncoLink Brown Bag Chat Series, Cancer Survivorship Webchat. View the entire transcript on survivorship.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania